Alert archive / Colorado / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 132, NWS Pueblo, CO

August 31, 2001El Paso County, Colorado

NWS Pueblo, CO issued this severe thunderstorm warning at Aug 31, 2001, 4:48 PM MDT for El Paso County, Colorado. It was in force for 57 min. 1 report came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Aug 31, 2001, 4:48 PM MDT (22:48 UTC)
Expired
Aug 31, 2001, 5:45 PM MDT
In force
57 min
Issued by
NWS Pueblo, CO
Area
Whole counties; the outline is the Mesonet’s reconstruction

County El Paso County, CO

The radar

The Pueblo radar (KPUX), 82 km from the middle of the area, began a volume at 22:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 31, 4:51 PM MDTHail 0.75Colorado Spgs, CO

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 10.8 hours before the alert went out and 162 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2001-08-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2001-08-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -5 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1972 m above ground
0-6 km bulk shear
6 kt
0-1 km storm-relative helicity
-5 m²/s²
0-3 km storm-relative helicity
-2 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

544 
WUUS55 KPUB 312251
SVRPUB
COC041-312345-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PUEBLO CO
448 PM MDT FRI AUG 31 2001

THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EL PASO COUNTY IN EAST CENTRAL COLORADO

* UNTIL 545 PM MDT

* AT 448 PM MDT NATIONAL WEATHER SERVICE DOPPLER RADAR SHOWED AND
  WEATHER SPOTTERS CONFIRMED THE SEVERE THUNDERSTORM OVER COLORADO
  SPRINGS...MOVING NORTH AT 20 MPH.

* SOME LOCATIONS AFFECTED WILL BE...
  COLORADO SPRINGS THROUGH 515 PM MDT

AT THIS TIME THE MOST LIKELY KIND OF SEVERE WEATHER IS HAIL NEAR ONE 
INCH IN DIAMETER. IF POSSIBLE...WITHOUT RISKING YOUR SAFETY...PROTECT
PROPERTY BEFORE THE WEATHER HITS.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN PUEBLO.

LAT...LON 3882 10493 3874 10474 3937 10446 3944 10480

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 31, 1:21 PM MDT, 3 hours 27 minutes earlier.

Area forecast discussion, Aug 31, 1:21 PM MDT, 3 hours 27 minutes before
SOUTH CENTRAL AND SOUTHEAST COLORADO AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO COLORADO
121 PM MDT FRI AUG 31 2001

SEVERE WEATHER AND HEAVY RAIN ARE THE SHORT TERM CONCERNS WITH POPS
AND TEMPS THE CONCERNS THEREAFTER.

HEAVY RAIN WITH VERY SLOW MOVING STORMS WILL CONTINUE TO BE A
PROBLEM THIS EVENING.  STORMS IN THE COLORADO SPRINGS AREA
PRODUCED 1 INCH HAIL FROM LOW CORE LOW VIL STORMS.  MOISTURE OVER THE
AREA THIS EVENING ALONG WITH A WEAK UPPER LEVEL WAVE OVER COLORADO
WILL KEEP SCATTERED SHOWERS AND THUNDERSTORMS OVER MUCH OF THE AREA
DURING THE EVENING HOURS.  AS THE HEATING ENDS THIS EVENING THE
SHOWERS AND STORMS WILL DIMINISH...WITH MAYBE A FEW CONTINUING UNTIL
LATE NIGHT ON THE EASTERN PLAINS. IT LOOKS LIKE THE LOW LEVEL
MOISTURE WILL NOT BE AS ABUNDANT OVERNIGHT SO WILL NOT WORRY ABOUT
FOG AND STRATUS. OVERNIGHT LOWS SHOULD BE SEASONAL.

ON SATURDAY THERE WILL STILL BE AN UPPER TROUGH OVER CO WITH THE
BEST LIFT EXPECTED OVER NORTHERN PORTIONS OF CO.  THE MOISTURE DOES
NOT LOOK AS ABUNDANT ON SATURDAY AS IT DOES TODAY AND SLIGHT CHANCE
POPS STILL LOOK GOOD.  TEMPS FOR SATURDAY LOOK TO BE A LITTLE
WARMER AND FWC NUMBERS LOOK OK.  SATURDAY NIGHT THE AVN HAS A STRONG
VORT CENTER DROPPING SOUTH THROUGH EASTERN CO...WHILE THE ETA KEEPS
THE VORT CENTER FARTHER NORTH AND EAST.  IF THE AVN IS CORRECT IT
COULD MEAN A BETTER CHANCE THAN WHAT THE CURRENT FORECAST HAS...FOR
SHOWERS AND THUNDERSTORMS THROUGH THE NIGHT OVER THE EASTERN
PLAINS.  GIVEN THE MODEL DIFFERENCES RESULTING IN SOME UNCERTAINTY...
WILL LEAVE THE POPS AS THEY ARE...BUT WILL REMOVE THE EVENING
WORDING.

ON SUNDAY AND SUNDAY NIGHT THE UPPER TROUGH IS EXPECTED TO MOVE EAST
OF THE AREA WITH AN UPPER RIDGE BUILDING OVER CO.  MODELS STILL SHOW
SOME WEAK SHORTWAVES MOVING THROUGH THE AREA IN THE NW FLOW ALOFT.
ENOUGH MOISTURE WILL REMAIN OVER THE FORECAST AREA TO KEEP IN SLIGHT
CHANCE WORDING FOR THE AFTERNOON AND EVENING HOURS. LITTLE CHANGE
IN TEMPERATURES IS EXPECTED.

EXTENDED (MON-FRI): MONDAY AND TUESDAY THE UPPER RIDGE REMAINS OVER
THE AREA WITH THE AVN SHOWING MULTIPLE WEAK SHORTWAVES MOVING THROUGH
THE FLOW...BUT MOISTURE LOOKS RELATIVELY LIMITED.  WILL CONTINUE
WITH SLIGHT CHANCE POPS.  TEMPS DURING THESE DAYS SHOW ONLY A
LITTLE WARMING OVER SUNDAY.  THE LATEST MRF RUN HAS UPPER TROUGH
IN PACIFIC NORTHWEST CUTTING OFF AND MOVING INTO NV ON WEDNESDAY...
AND STALLING OUT THERE THROUGH FRIDAY. UKMET AND ECMWF ALL DIFFER ON
TROUGH LOCATION AT 12Z WED...WITH MRF THE STRONGEST AND FURTHEST
EAST. THIS IS A BIG CHANGE FROM PREVIOUS MRF RUN WHICH TOOK THE
TROUGH AS AN OPEN WAVE THROUGH THE NRN US. THIS WOULD GIVE THE
FORECAST AREA SOUTHWEST FLOW WED-FRI WITH AN INCREASE IN MOISTURE
SHOWN FOR THURSDAY AND FRIDAY.  THE SIGNIFICANT CHANGE MEAN MORE
UNCERTAINTY IN THE EXTENDED...THUS FOR NOW WILL NOT MAKE CHANGES AND
LET MID SHIFT LOOK AT THE NEXT RUN OF THE MRF.

.PUB...NONE.

In the hours before

Special weather statement, Aug 31, 11:40 AM MDT, 5 hours 8 minutes before
COZ058>081-311900-

SIGNIFICANT WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PUEBLO CO
1140 AM MDT FRI AUG 31 2001

...THE SIGNIFICANT WEATHER OUTLOOK FOR SOUTHEAST AND SOUTH CENTRAL
COLORADO...

...SPOTTER ACTIVATION IS POSSIBLE THIS AFTERNOON ACROSS THE
SOUTHEAST PLAINS FOR ONE OR TWO SEVERE STORMS...

AN UPPER LEVEL DISTURBANCE WILL CONTINUE MOVING SLOWLY ACROSS
COLORADO TODAY.  MEANWHILE...THERE IS ABUNDANT LOW LEVEL MOISTURE
ACROSS THE SOUTHEAST PLAINS.  THE UPPER DISTURBANCE AND THE
MOISTURE...COMBINED WITH THE DAYTIME HEATING...WILL LEAD TO
SCATTERED SHOWERS AND THUNDERSTORMS THIS AFTERNOON AND EVENING ACROSS
THE MOUNTAINS AND LOWER ELEVATIONS.  THERE IS THE CHANCE THAT ONE OR
TWO OF THE STORMS WILL BECOME SEVERE OVER THE SOUTHEAST PLAINS...
WITH DAMAGING WIND GUSTS OR HAIL NEAR 1 INCH IN DIAMETER.
Local storm report, Aug 31, 1:20 PM MDT, 3 hours 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
120 PM MDT FRI AUG 31 2001

TIME(MDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1220 PM    2W COLORADO SPRINGS       CO   0.75 INCH HAIL
08/31/01   EL PASO

1242 PM    3W COLORADO SPRINGS       CO   1.25 INCH HAIL
08/31/01   EL PASO

0102 PM    2W COLORADO SPRINGS       CO   0.75 INCH HAIL
08/31/01   EL PASO

0105 PM    4N COLORADO SPRINGS       CO   0.75 INCH HAIL
08/31/01   EL PASO

0124 PM    COLORADO SPRINGS          CO   1.00 INCH HAIL
08/31/01   EL PASO

0135 PM    3E COLORADO SPRINGS       CO   0.75 INCH HAIL
08/31/01   EL PASO
Local storm report, Aug 31, 3:45 PM MDT, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
345 PM MDT FRI AUG 31 2001

TIME(MDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0146 PM    BEULAH                    CO   0.75 INCH HAIL
08/31/01   PUEBLO                         REPORTED BY BEULAH POST
                                          OFFICE.

The office that day

Everything else NWS Pueblo, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 31, 12:49 PM MDTSevere Thunderstorm WarningPUBEl Paso56 min
Aug 31, 1:27 PM MDTSevere Thunderstorm WarningPUBPueblo63 min
Aug 31, 2:01 PM MDTSevere Thunderstorm WarningPUBEl Paso59 min
Aug 31, 2:29 PM MDTSevere Thunderstorm WarningPUBPueblo61 min
Aug 31, 4:20 PM MDTFlash Flood WarningPUBEl Paso115 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.